Try it
General Surgery · Perioperative care: opioid-induced respiratory depression
Sample itemAn hour after a morphine bolus on a patient-controlled analgesia pump, a patient is drowsy with a respiratory rate of 6 and pinpoint pupils. After supporting the airway, what is the next step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Titrated intravenous naloxone
Reduced respiratory rate with pinpoint pupils and sedation indicates opioid toxicity. Naloxone is given in small titrated doses to restore respiration, without reversing analgesia fully, and may need repeating because it is shorter acting than morphine.
Option by option
A. Titrated intravenous naloxone (correct)
Correct. Naloxone is the specific opioid antagonist and is titrated against respiratory rate.
B. Intravenous atropine
Atropine treats bradycardia or anticholinesterase poisoning and does not reverse opioid effects.
C. Intravenous physostigmine
Physostigmine is used for anticholinergic toxicity and would not reverse opioid depression.
D. Intravenous flumazenil
Flumazenil antagonises benzodiazepines and has no effect on opioid toxicity.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Surgery questions
- HerniaA groin hernia that passes medial to the inferior epigastric vessels through Hesselbach'…
- BurnsA 70 kg adult has burns over 40% of the body surface. By the Parkland formula, what tota…
- HerniaA hernia that enters the inguinal canal through the deep ring, lateral to the inferior e…
- Intestinal obstructionWhat is the commonest cause of small bowel obstruction in adults?